Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 80, NWS Fort Worth, TX

June 28, 2004Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 28, 2004, 1:33 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 1:33 PM CDT (18:33 UTC)
Expired
Jun 28, 2004, 5:30 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Palo Pinto County, TX, Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 281835
FFWFTW
TXC363-429-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 530 PM CDT

* AT 133 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN FROM SALESVILLE TO BRECKENRIDGE...NEARLY STATIONARY.
  ADDITIONAL RAINFALL FROM 2 TO 4 INCHES WILL BE POSSIBLE WITH THE 
  THE HEAVY RAIN.

* OTHER LOCATIONS IN THE WARNING INCLUDE BRAD...CRYSTAL FALLS...
  HARPERSVILLE...HUBBARD CREEK LAKE...IVAN...METCALF GAP...MINERAL
  WELLS AND PALO PINTO

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3254 9807 3254 9854 3253 9909 3293 9908
          3294 9854 3296 9807

$$
1 follow-up statement
000 
WGUS74 KFWD 282034
FFSFTW
TXC363-429-282230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR PALO PINTO AND STEPHENS
COUNTIES UNTIL 530 PM CDT...

ALTHOUGH HEAVY RAINFALL HAS TEMPORARILY ENDED ACROSS THE AREA... 
THERE CONTINUE TO BE REPORTS OF FLOODING ALONG AREA ROADWAYS. 

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3293 9844 3298 9836 3298 9811 3254 9810
          3253 9910 3292 9912

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:20 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 12:20 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD FFAFTW
NATIONAL WEATHER SERVICE FORT WORTH TX
1220 PM CDT MON JUN 28 2004

.UPDATE...
HAVE INCREASED POPS ALONG CENTRAL 2/3RDS OF OUR CWA...INCLUDING THE
METROPLEX. WEAK FRONTAL BOUNDARY RUNS FROM LAMPASAS...
CLEBURNE...SULPHUR SPRINGS THAT WILL PROVIDE FOCUS FOR ONGOING
STORMS AND MORE DEVELOPMENT. WEAK STEERING FLOW MEANS THE STORMS
WILL MOVE SLOWLY AND THUS THE FLOOD WATCH THROUGH 10 PM. HAVE ALSO
INCREASED POPS FOR TOMORROW MORNING...BUT NEW RUN OF MODELS ARRIVING
AT THIS TIME HINT AT A TEMPORARY DRYING TREND POSSIBLE TUESDAY
EVENING...WILL EVALUATE THAT MORE THIS AFTERNOON.   84

.AVIATION...
700 AM CDT

STORMS NEAR OLD FRONTAL SO FAR KEEPING TO THE SE OF METRO TAF SITES.
EXPECT MORE ACTIVITY THIS AFTERNOON. WINDS SHOULD BE OF LITTLE
CONSEQUENCE THROUGH TAF PERIOD. LIKELY ST/SC MORE THOROUGH TOMORROW
MORNING. INTERMITTENT MVFR CIGS AND DENSE FOG SHOULD BOTH BE
SHORT-LIVED. 25

&&

.PREV DISCUSSION...
443 AM CDT

SINCE I BECAME INVOLVED IN FILLING OUT THE GRIDED DATA AND
DEVELOPING THE FORECAST...CONVECTION HAS FLARED UP ALONG A
STATIONARY FRONT...WHICH HAS ESSENTIALLY BECOME A WIND SHIFT LINE.
THIS BOUNDARY EXTENDS FROM THE SOUTHERN DFW METROPLEX EASTWARD. WE
LIKELY WILL UPDATE WITHIN THE NEXT HOUR OR TWO AND BEEF UP THE POPS
IN THAT AREA FOR THIS MORNING (WE ALREADY HAD 60% IN THAT AREA FOR
THIS AFTERNOON...EXPECTING FURTHER STORM FORMATION WITH AFTERNOON
HEATING).

THERE IS A SECOND FRONTAL BOUNDARY TO OUR NORTH IN WESTERN
OKLAHOMA...AND THAT BOUNDARY SHOULD MOVE INTO NORTHWEST PORTIONS OF
NORTH TEXAS THIS AFTERNOON. THE HIGHEST INSTABILITIES SHOULD REMAIN
IN THE SOUTHERN AND CENTRAL ZONES...AND WE HAVE SLIGHTLY HIGHER POPS
IN THESE AREAS (THAN IN THE NORTH)..ALTHOUGH CHANCE POPS COVER THE
NORTHERN ZONES.

CHANCE POPS CONTINUE TUESDAY...BUT WE HAVE LOWERED/KEEP THEM IN THE
20 PERCENT RANGE WEDNESDAY AND THURSDAY...AS FOCUSING BOUNDARIES AND
SUBSEQUENT MOISTURE CONVERGENCE VALUES WEAKEN. VERY UNSTABLE
CONDITIONS AND AN APPROACHING COOL FRONT FRIDAY RESULT IN A UPSURGE
OF THUNDERSTORMS AGAIN. UNCERTAINTY IS HIGH THAT FAR INTO THE
FUTURE...BUT THE GFS PAINTS VERY UNSTABLE CONDITIONS IN NORTHWEST
SECTIONS OF THE AREA...WITH DOUBLE DIGIT LIFTED INDICES. THE FRONT
MOVES INTO THE SOUTHERN ZONES SATURDAY...AND WE HAVE MOVED THE
HIGHER POPS SOUTHWARD INTO THE CENTRAL AND EASTERN ZONES. NORTHWEST
FLOW STRENGTHENS OVER THE WEEKEND...AND THE FRONT BECOMES ORIENTED
NNW TO SSE ACROSS THE EASTERN ZONES...WHERE WE HAVE PLACED THE
HIGHEST POPS ON SUNDAY.

THUS...THE VERY ACTIVE PATTERN SHOULD CONTINUE...AT LEAST THROUGH
JULY 4TH. THERE COULD BE THREATS OF HEAVY RAINFALL THROUGH THE
WEEK...ALTHOUGH LACK OF KNOWLEDGE OF WHERE CONVECTIVE OUTFLOW
BOUNDARIES BECOME ESTABLISHED EACH DAY RENDER AN EXTENDED FORECAST
OF THIS SORT (LOCATION OF HEAVY RAINFALL) IMPOSSIBLE AT THE CURRENT
TIME. THERE COULD EVEN BE A THREAT OF NORTHWEST FLOW WIND STORMS IF
THE GFS HAS THE RIGHT IDEA ABOUT THE UPPER FLOW PATTERN BY THE END
OF THE WEEK.

ONLY MINOR CHANGES WERE MADE TO MOS TEMPS AND POPS...MAINLY TAKING
MINI ENSEMBLE AVERAGES OF THE VARIOUS GUIDANCE FIGURES.  #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   86  70  87  70 /  50  30  40  20
WACO, TX               87  70  89  70 /  50  40  40  20
PARIS, TX              85  70  86  70 /  40  20  40  20
DENTON, TX             86  68  86  69 /  40  20  40  20
MCKINNEY, TX           85  69  86  69 /  40  20  40  20
DALLAS, TX             86  69  87  70 /  50  30  40  20
TERRELL, TX            86  71  86  71 /  60  30  40  20
CORSICANA, TX          86  72  88  71 /  60  30  40  20
TEMPLE, TX             88  71  90  71 /  50  40  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT MONDAY FOR ZONES TXZ103>107...
TXZ117>123...TXZ129>135...TXZ141>146...TXZ156>157...TXZ159.

&&
Hazardous weather outlook, Jun 28, 4:30 AM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT MON JUN 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
430 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
THE BEST CHANCES WILL BE NEAR A BOUNDARY JUST SOUTH AND SOUTHEAST OF
THE DALLAS/FORT WORTH METROPLEX. CHANCES WILL CONTINUE TONIGHT...
MAINLY SOUTH OF THE I-20 CORRIDOR.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. COMBINED WITH RECENT RAINS...ANY HEAVY RAIN
DURING THE NEXT 24 HOURS MAY QUICKLY RESULT IN FLOODING ISSUES IN
SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS AREAWIDE ON TUESDAY.
SLIGHT CHANCES WILL LINGER WEDNESDAY AND THURSDAY...BEFORE CHANCES
IMPROVE SOMEWHAT IN TIME FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

25

In the hours before

Local storm report, Jun 28, 10:17 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD     LANCASTER                32.60N  96.78W
06/28/2004                  DALLAS              TX   LAW ENFORCEMENT

            LANCASTER PD REPORTS FLOODING IN LANCASTER.
Local storm report, Jun 28, 10:38 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1036 AM     FLASH FLOOD     MANSFIELD                32.57N  97.12W
06/28/2004                  TARRANT             TX   POLICE DEPT

            PD REPORTED A HIGH WATER RESCUE IN PROGRESS IN
            MANSFIELD. MANY ROADS UNDER WATER.
Local storm report, Jun 28, 11:18 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1118 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1105AM      FLASH FLOOD     7.5 SW WAXAHACHIE        32.33N  96.94W
06/28/2004                  ELLIS               TX   TRAINED SPOTTER

            FLOODING AFFECTING HOMES IN SMALL TOWN OF ROCKET, JUST
            NORTHEAST OF WAXAHACHIE.
Special weather statement, Jun 28, 11:25 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 AM CDT MON JUN 28 2004

TXZ117-131-132-144>146-281730-
BOSQUE-HILL-HOOD-NAVARRO-PARKER-SOMERVELL-
1125 AM CDT MON JUN 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL...EXTENDING
FROM BENBROOK IN TARRANT COUNTY...SOUTHEASTWARD TO ENNIS IN ELLIS
COUNTY. THIS ACTIVITY IS MOVING NORTHEAST AT 10 TO 15 MPH...BUT
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP IN THE AREA FROM
WEATHERFORD...SOUTHWARD TO MERIDIAN...AND EASTWARD TO CORSICANA.

GIVEN THE RECENT HEAVY RAINFALL AND SLOW MOVEMENT OF ANY
THUNDERSTORMS THAT DEVELOP TODAY...FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES CAN BE EXPECTED. ADDITIONAL FLASH FLOOD
WARNINGS MAY BE REQUIRED FOR THESE AREAS BY EARLY AFTERNOON.

65/DD
Special weather statement, Jun 28, 12:35 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT MON JUN 28 2004

TXZ121-122-135-146-281830-
HENDERSON-KAUFMAN-NAVARRO-VAN ZANDT-
1235 PM CDT MON JUN 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL 10 MILES
NORTHWEST OF KERENS...OR 11 MILES NORTHEAST OF CORSICANA...AND
MOVING NORTHEAST AT 15 MPH.

GIVEN RECENT HEAVY RAINFALL AND EXPECTED SLOW MOVEMENT OF THE
THUNDERSTORMS MOVING INTO THIS REGION...FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES CAN BE EXPECTED. ADDITIONAL FLASH
FLOOD WARNINGS MAY BE REQUIRED FOR THESE AREAS LATER THIS AFTERNOON.

65/DD
Special weather statement, Jun 28, 12:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT MON JUN 28 2004

TXZ101>107-116-117-281845-
COLLIN-DELTA-DENTON-HOPKINS-HUNT-JACK-PALO PINTO-PARKER-WISE-
1245 PM CDT MON JUN 28 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
BROKEN LINE OF THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL...EXTENDING FROM MINERAL WELLS...EASTWARD TO LEWISVILLE
GREENVILLE AND SULPHUR SPRINGS. THE STORMS WERE DRIFTING SLOWLY
NORTHWARD.

GIVEN RECENT HEAVY RAINFALL AND EXPECTED SLOW MOVEMENT OF THE
THUNDERSTORMS MOVING INTO THIS REGION...FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES CAN BE EXPECTED. ADDITIONAL FLASH
FLOOD WARNINGS MAY BE REQUIRED FOR THESE AREAS LATER THIS AFTERNOON.

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:30 AM CDTFlash Flood WarningFWDKaufman, Van Zandt3 hr
Jun 28, 10:24 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jun 28, 10:39 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 28, 1:07 PM CDTFlash Flood WarningFWDDallas, Ellis, Johnson, Tarrant3 hr
Jun 28, 1:08 PM CDTFlash Flood WarningFWDKaufman, Van Zandt3 hr
Jun 28, 1:19 PM CDTFlash Flood WarningFWDCollin, Denton, Hopkins, Hunt4 hr
Jun 28, 2:15 PM CDTFlash Flood WarningFWDCoryell, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.